Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Pueblo, CO

June 22, 2018Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2018, 3:20 PM MDT for Baca County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 3:20 PM MDT (21:20 UTC)
Expired
Jun 22, 2018, 3:45 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:19 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS55 KPUB 222120
SVRPUB
COC009-222145-
/O.NEW.KPUB.SV.W.0083.180622T2120Z-180622T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
320 PM MDT FRI JUN 22 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baca County in southeastern Colorado...

* Until 345 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located 13 miles northwest
  of Pritchett, or 22 miles west of Springfield, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springfield and Two Buttes Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 10304 3762 10304 3763 10252 3733 10256
TIME...MOT...LOC 2120Z 277DEG 22KT 3752 10301 

HAIL...1.25IN
WIND...60MPH
 
$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:26 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 12:26 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1226 PM MDT Fri Jun 22 2018

.UPDATE...
Issued at 1222 PM MDT Fri Jun 22 2018

Updated forecasts for Severe Thunderstorm Watch. Window for severe
is early to mid afternoon, with most storms into KS after 22z-
23z. May need to re-evaluate Red Flag Warning for Teller County
later this afternoon as RH will likely increase in the wake of
current tsra.

&&

.SHORT TERM...(Today and tonight)
Issued at 444 AM MDT Fri Jun 22 2018

...Critical Fire Weather Conditions for the Mountains/Valleys
Today...Severe Thunderstorms for the Southeast Plains...

Upper trough is currently back across UT with 70kt upper jet
extending eastward across southern UT into southwest CO.  At the low
levels...easterly upslope flow across the plains has been advecting
50+ dew point air westward into southeast CO with areas of stratus
developing across portions of El Paso, Fremont and Pueblo counties
where upslope is being maximized.  Also watching area of
thunderstorms across the far eastern counties where low level jet is
providing sufficient parcel lifting to realize modest CAPE aloft.

For today, upper trof will translate eastward across northern CO
during the afternoon.  This will spread gusty winds and low humidity
values across the mountains and valleys by late morning with
critical fire weather conditions expected to be met by early
afternoon if not sooner across most of the mountain/valley
locations. Across the plains, the dry line will sharpen up as
surface low deepens across the Raton Mesa region during the
afternoon.  Where models are having the most trouble is timing and
degree of moisture mixing out across the southeast plains this
afternoon.  Suspect that GFS is a little to aggressive with the
eastward extent of the drying by afternoon and have sided closer to
the moister NAM, but it will be interesting to see how this plays
out as the HRRR seems to favor the drier solution as did some of the
high res 00z NMM runs.  SPC day1 outlook looks reasonable overall
with severe threat increasing from the I-25 corridor eastward
towards the KS border.  CAPE values up to around 2000+ j/kg along
with deep layer shears in the 50-60 kt range will support the
supercell thunderstorms with the main threat of damaging winds and
large hail (possibly 2 inches in diameter or greater given the
distribution of CAPE in the soundings. An isolated tornado will also
be possible, though suspect risk is greatest farther east where LCLs
will be lowest. Looks like storms should be an early show with
thunderstorms generating along the western edge of the moisture axis
around noon.

Activity looks to shift eastward into Kansas during the evening with
front/outflows spreading south and westward towards the mountains
again during the evening.  Timing of the shortwave suggests that
main show should push eastward quickly...however can't rule out
regeneration of storms through the evening as outflows spread back
towards the mountains.  Think most activity should be done by 06z if
not sooner.

Overall an active day across southern CO with a risk for wildfires
out west and severe thunderstorms across the plains.  Those in
southern CO should remain alert to the weather today and be prepared
to act should severe weather or a wild fire threaten.

.LONG TERM...(Saturday through Thursday)
Issued at 444 AM MDT Fri Jun 22 2018

Main longer term meteorological concerns include but are not
limited to elevated near critical to critical fire weather
conditions at times, temperatures and pops/strong to severe
thunderstorm potential at times.

Latest computer simulations, longer term PV/Precipitable water
analysis and forecast model soundings indicate that near critical
to critical fire weather parameters will be met over western
sections from Saturday afternoon into Saturday evening and have
issued a Fire Weather Watch over these locations during this
time-frame to account for this potential. In addition, elevated
fire weather conditions will again be possible on Sunday and WFO
Pueblo will monitor closely.

Another longer term meteorological concern is the potential for
strong to severe thunderstorms as well as locally heavy rainfall
from the eastern mountains/foothills into the southeastern
Colorado plains from Sunday into Sunday evening(which agrees well
with SPC's latest Sunday Day 3 Severe Thunderstorm outlook) as
favorable capes/LI's/bulk shear and atmospheric moisture values
interact with a passing upper disturbance and associated
northerly surface surge.

Then a return to warmer conditions in combination with daily
rounds of basically isolated to occasionally scattered showers
and thunderstorms are anticipated over many sections of the
forecast district from Monday into Thursday as varying degrees
of upper ridging interact with the daily orographic heating
cycle and passing upper disturbances.

Temperatures running near to slightly below later June seasonal
averages are projected from this weekend into Monday, with above
seasonal averages temperatures returning from Tuesday into
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri Jun 22 2018

Threat of tsra at both KCOS and KPUB from 18z-21z as storms move
off the mountains, then convection shifts east onto the plains
after 20z. Wind gusts to 50 kts, hail over an inch in diameter and
brief IFR vis possible with storms, especially at KCOS. Outflow
winds may then push moisture back west for a renewed chance of
tsra both sites after 00z, though will wait for convection to
evolve before adding anything into either forecast. At KALS, VFR
expected today and tonight as storms will stay well east.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220>225-229-
230.

Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ220-222>225.

&&

UPDATE...PETERSEN
AVIATION...PETERSEN
Hazardous weather outlook, Jun 22, 11:42 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Fri Jun 22 2018

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms over the eastern mountains will strengthen
as they move eastward into the I-25 corridor and southeast plains
this afternoon through this evening. A few storms will become
severe along and east of Interstate 25 this afternoon, with very
large hail up to around 2 inches in diameter, and wind gusts in
excess of 60 mph the primary storm risks. An isolated tornado will
also be possible. Dangerous cloud to ground lightning and locally
heavy rainfall will also be possible with storms today.

Across the mountains and valleys, gusty southwest winds and low
humidity values will result in critical fire weather conditions.
Conditions will be favorable for rapid rates of fire growth and
spread.  Any activities which could start a wildfire should be
avoided today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are anticipated Sunday from
the eastern mountains and foothills into the southeastern Colorado
plains, with a few severe thunderstorms possible over these
locations. The primary meteorological threats with the stronger
to potentially severe Thunderstorms on Sunday will be large hail,
damaging winds, hazardous lightning and locally heavy rainfall.

Otherwise, isolated to occasionally scattered showers and
thunderstorms capable of generating lightning, gusty winds and
small hail are anticipated over southern Colorado, primarily
during the afternoon and evening hours Saturday, and then again
from Monday into Thursday.

In addition, gusty winds, low humidity values and dry fuels will
be capable of producing near critical to critical fire weather
conditions over southern Colorado this weekend, favoring western
locations. Activities which could start a fire should be avoided.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the southeast plains this afternoon and this
evening.

10/77

In the hours before

Special weather statement, Jun 22, 11:48 AM MDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1148 AM MDT FRI JUN 22 2018

COZ081-082-084-085-221815-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1148 AM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 1215 PM MDT...

At 1147 AM MDT, trained weather spotters reported a strong
thunderstorm over Woodland Park, or 18 miles northwest of Colorado
Springs, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola,
Chipita Park, Gleneagle and Cascade.

LAT...LON 3892 10522 3909 10515 3904 10476 3878 10487
TIME...MOT...LOC 1747Z 288DEG 16KT 3899 10510

Hodanish
Special weather statement, Jun 22, 12:02 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1202 PM MDT FRI JUN 22 2018

COZ076-077-081-083-085-086-221830-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
1202 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
1230 PM MDT...

At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cripple Creek, or 30 miles southwest of Colorado
Springs, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Victor and Penrose.

LAT...LON 3872 10490 3845 10495 3854 10543 3870 10540
      3870 10533 3872 10533
TIME...MOT...LOC 1802Z 277DEG 26KT 3863 10533

Hodanish
Special weather statement, Jun 22, 12:19 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
1219 PM MDT FRI JUN 22 2018

COZ081-082-085-221845-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
1219 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND
SOUTHWESTERN EL PASO COUNTIES UNTIL 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manitou Springs, or near Colorado Springs, moving southeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Schriever
AFB, Fort Carson, Security, Peterson AFB, Security-Widefield,
Cimarron Hills and Cascade.

LAT...LON 3879 10504 3895 10493 3880 10443 3856 10459
TIME...MOT...LOC 1819Z 297DEG 29KT 3884 10490

Hodanish
Special weather statement, Jun 22, 12:42 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1242 PM MDT FRI JUN 22 2018

COZ085-086-089-221930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1242 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 130 PM
MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fountain, or 19 miles southeast of Colorado
Springs, moving southeast at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fountain, Boone, Hanover, Pueblo Depot, Pinon, Security-Widefield and
Pueblo West.

LAT...LON 3856 10405 3852 10405 3852 10401 3822 10421
      3850 10486 3877 10463
TIME...MOT...LOC 1842Z 301DEG 31KT 3859 10465

Hodanish
Special weather statement, Jun 22, 2:38 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT FRI JUN 22 2018

COZ095-096-222115-
Western Kiowa County CO-Eastern Kiowa County CO-
238 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eads, or 29 miles southwest of Cheyenne Wells, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eads, Sheridan Lake, Chivington and Brandon.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3834 10231 3843 10282 3861 10281 3862 10243
      3861 10229
TIME...MOT...LOC 2037Z 274DEG 18KT 3852 10273

Hodanish
Special weather statement, Jun 22, 3:12 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT FRI JUN 22 2018

COZ094-097>099-222145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
312 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES
UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Pritchett, or 22 miles west of Springfield, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Pritchett and Two Buttes Reservoir.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3740 10312 3759 10309 3769 10257 3731 10257
TIME...MOT...LOC 2112Z 277DEG 22KT 3750 10302

HoDANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:14 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jun 21, 7:35 PM MDTSpecial Weather StatementPUBCrowley25 min
Jun 21, 8:03 PM MDTSpecial Weather StatementPUBCrowley27 min
Jun 21, 11:48 PM MDTSpecial Weather StatementPUB27 min
Jun 22, 12:10 AM MDTSpecial Weather StatementPUB35 min
Jun 22, 3:42 AM MDTSpecial Weather StatementPUBProwers48 min
Jun 22, 4:11 AM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more11 hr
Jun 22, 11:21 AM MDTSpecial Weather StatementPUBTeller24 min
Jun 22, 11:48 AM MDTSpecial Weather StatementPUBTeller27 min
Jun 22, 12:02 PM MDTSpecial Weather StatementPUBFremont28 min
Jun 22, 12:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jun 22, 12:42 PM MDTSpecial Weather StatementPUBPueblo48 min
Jun 22, 1:00 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo32 min
Jun 22, 2:38 PM MDTSpecial Weather StatementPUBKiowa37 min
Jun 22, 2:53 PM MDTSevere Thunderstorm WarningPUBKiowa52 min
Jun 22, 2:54 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more30 hr
Jun 22, 3:12 PM MDTSpecial Weather StatementPUBBaca33 min
Jun 22, 3:30 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers45 min
Jun 22, 3:40 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas50 min
Jun 22, 4:03 PM MDTSevere Thunderstorm WarningPUBProwers42 min
Jun 22, 4:08 PM MDTTornado WarningPUBProwers19 min
Jun 22, 4:26 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jun 22, 4:30 PM MDTSevere Thunderstorm WarningPUBBaca24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.